Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 2, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jul 15, 2017, 2:48 PM MDT for 10 counties in Montana; Sheridan County, Wyoming. It took effect at Jul 16, 2017, 12:00 PM MDT. It was in force for 12 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 2:48 PM MDT (20:48 UTC)
- In effect from
- Jul 16, 2017, 12:00 PM MDT
- Expired
- Jul 16, 2017, 11:59 PM MDT
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:06 PM MDT | TSTM WND GST 60 | 2 N Billings, MT | |
| Jul 16, 3:30 PM MDT | TSTM WND GST 54 | 14 Sse Roundup, MT | |
| Jul 16, 3:46 PM MDT | TSTM WND GST 55 | 15 N Pompeys Pillar, MT | |
| Jul 16, 4:00 PM MDT | TSTM WND GST 51 | 8 Ssw Hysham, MT | |
| Jul 16, 5:00 PM MDT | TSTM WND GST 51 | 8 Ssw Hysham, MT | |
| Jul 16, 6:01 PM MDT | TSTM WND GST 54 | 8 Ene Lame Deer, MT | |
| Jul 16, 6:08 PM MDT | TSTM WND GST 52 | 3 Wnw Miles City, MT | |
| Jul 16, 6:15 PM MDT | TSTM WND GST 58 | 2 Nw Rock Springs, MT | |
| Jul 16, 6:27 PM MDT | TSTM WND GST 54 | 7 Nne Otter, MT | |
| Jul 16, 7:53 PM MDT | TSTM WND GST 76 | 22 E Ekalaka, MT | SPOTTER REPORTED ALL SORTS OF STUFF BLOWN AROUND THE YARD |
| Jul 16, 8:30 PM MDT | TSTM WND GST 53 | 12 S Ridgeway, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WWUS85 KBYZ 152048
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
248 PM MDT Sat Jul 15 2017
MTZ127>133-WYZ274-160900-
/O.UPG.KBYZ.FW.A.0003.170716T1800Z-170717T0600Z/
/O.NEW.KBYZ.FW.W.0002.170716T1800Z-170717T0600Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
248 PM MDT Sat Jul 15 2017
...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon Sunday to midnight MDT
Sunday night.
* IMPACTS: Low humidities, hot temperatures, wind shift with a cold
front, and increasing strong thunderstorm activity will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* Frontal Passage: Cold front will move through the area during the
afternoon and early evening hours, accompanied by thunderstorms
with significant lightning and very strong winds.
* Thunderstorm Winds: 40 to 60 mph.
* Humidity: As low as 15 percent.
* Temperatures: 90s to around 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings3 follow-up statements
506
WWUS85 KBYZ 160923
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
323 AM MDT Sun Jul 16 2017
MTZ127>133-WYZ274-162130-
/O.CON.KBYZ.FW.W.0002.170716T1800Z-170717T0600Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
323 AM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, wind shift with a cold
front, and increasing strong thunderstorm activity will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* Frontal Passage: Cold front will move through the area during the
afternoon and early evening hours, accompanied by thunderstorms
with significant lightning and very strong winds.
* Thunderstorm Winds: 40 to 60 mph.
* HUMIDITY: As low as 15 percent.
* TEMPERATURES: 90s to low 100s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings123
WWUS85 KBYZ 161957
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
157 PM MDT Sun Jul 16 2017
MTZ127>133-WYZ274-170600-
/O.CON.KBYZ.FW.W.0002.000000T0000Z-170717T0600Z/
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
157 PM MDT Sun Jul 16 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
* IMPACTS: Low humidities, hot temperatures, wind shift with a
cold front, and increasing thunderstorm activity will create
erratic fire behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone....274.
In South Central MT Fire Zones...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone....133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* Frontal Passage: Cold front will move through the area during
the late afternoon and early evening hours, accompanied by
thunderstorms with significant lightning and very strong winds.
* Thunderstorm Winds: 40 to 60 mph.
* HUMIDITY: As low as 15 percent.
* TEMPERATURES: 90s to lower 100s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings708 WWUS85 KBYZ 170559 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 1159 PM MDT Sun Jul 16 2017 MTZ127>133-WYZ274-170700- /O.CAN.KBYZ.FW.W.0002.000000T0000Z-170717T0600Z/ Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- Sioux Ranger District Custer National Forest-Sheridan County- 1159 PM MDT Sun Jul 16 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Thunderstorm activity has diminished and relative humidity values have steadily come up. Therefore, have cancelled the Red Flag Warning. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:06 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 15, 10:06 AM MDT, 4 hours 42 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1006 AM MDT Sat Jul 15 2017
.UPDATE...
With good moisture advection from the southeast today expect
increased coverage of thunderstorms for areas west of Rosebud
county today. Adjusted forecast for the latest models, but
discounted 06z GFS which over did convection early this morning.
Storms will be wet but can expect significant lightning activity
with them as well as wind gusts of 30 to 50 mph. Southeast winds
look breezy at 10 to 20 mph with a few stronger gusts thrown in.
This will help take the edge off of temperatures in the 90s to
around 100 degrees this afternoon. Overall forecast in good shape
this morning. Chambers
&&
.SHORT TERM...valid for Tdy and Sun...
Isolated showers and thunderstorms were affecting portions of
south central Montana early this morning as some weak energy was
rotating around the ridge in place over the region. Today will be
breezy at times with east to southeast winds over the area as the
next disturbance approaches from the west increasing shower and
thunderstorm chances this afternoon and evening, highest over
western areas. Some of the stronger thunderstorms could produce
gusty winds. A low level jet setting up over our area could be
the focus for some nocturnal convection tonight, so have kept some
isolated thunderstorms in overnight. The low level jet will also
cause gusty southerly ridge winds tonight with poor to marginal RH
recoveries.
On Sunday, a pre-frontal trof is progged to move into the area
during the morning with a cold front moving through during the
afternoon and evening hours. The front will cause winds to shift
out of the northwest and be accompanied by strong thunderstorms
with gusty winds. Similar to the squall line the area saw last
Monday. Gusty south to southwest winds are possible across our
southeast ahead of the front. Showers and thunderstorms will
linger into the overnight hours across portions of the area.
Decided to issue a Fire Weather Watch for our central and eastern
fire weather zones for Sunday afternoon and evening to account for
the cold front and intense thunderstorms progged to accompany the
front. While wind and RH look marginal ahead of the front, the
fast moving nature of the thunderstorms and dry fuels across
central and eastern areas will bring the potential for new fire
starts.
High temperatures in the 90s to lower 100s can be expected both
today and Sunday. STP
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Upper ridge continues to look suppressed to the south of our area
throughout the upcoming work week. Disturbances should propagate
through the upper flow producing periods of scattered showers and
thunderstorms. Lightning could produce new fire starts.
Low-level easterly flow looks to develop mainly over southeast MT
beginning Monday night and could persist through about Thursday.
This low-level flow can increase moisture content mainly east of
Billings, increasing the chance that some wet thunderstorms can
return mainly over southeast MT. The flow can also contribute to
appreciable bulk shear values that aid thunderstorms in becoming
strong. Too early for details but potential is there for strong
storms at some point during the week...especially over southeast
MT.
High temperatures should generally range from the middle 80s to
middle 90s. These values are near or just above seasonal normals.
RMS
&&
.AVIATION...
Isolated thunderstorms will spread W to E across the area this
afternoon. A few storms are possible over the mountains this
morning with localized obscurations. Otherwise MVFR to IFR
conditions are possible with the thunderstorms over the plains.
There will be areas of mountain obscuration. Isolated
thunderstorms with MVFR/IFR conditions will continue over the
region tonight, with localized to areas of mountain obscuration. A
few showers and thunderstorms will affect the KMLS and western
mountain areas Sun. morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 097 068/095 062/088 061/089 063/091 064/095 064/093
2/T 23/T 31/U 32/T 12/T 12/T 21/U
LVM 091 060/090 051/087 052/089 053/091 054/092 055/091
3/T 33/T 21/U 32/T 12/T 12/T 21/U
HDN 098 065/098 060/091 060/092 062/093 062/097 062/096
2/T 23/T 31/U 32/T 12/T 12/T 21/U
MLS 098 074/101 065/092 064/091 065/091 065/095 068/096
1/U 22/T 41/U 32/T 22/T 12/T 21/U
4BQ 096 070/101 064/092 063/092 064/093 064/093 065/094
2/T 21/G 41/U 22/T 22/T 12/T 21/U
BHK 095 067/100 063/091 061/087 060/088 061/091 062/093
0/U 12/T 41/U 33/T 33/T 23/T 32/T
SHR 094 062/097 057/088 057/091 059/091 058/092 058/092
2/T 22/T 42/T 32/T 22/T 12/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Sunday afternoon through
Sunday evening FOR ZONES 127>133.
WY...Fire Weather Watch in effect from Sunday afternoon through
Sunday evening FOR ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jul 15, 4:07 AM MDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 407 AM MDT Sat Jul 15 2017 MTZ029>033-035>039-042-057-058-063-WYZ098-099-161015- Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Yellowstone- Powder River-Carter-Southern Big Horn-Eastern Carbon-Golden Valley- Northern Big Horn-Southern Rosebud-Judith Gap- Northeast Bighorn Mountains-Sheridan Foothills- 407 AM MDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Hazards: Strong to Severe thunderstorms associated with a cold front Sunday afternoon and evening. * Potential Impacts: Gusty winds Sunday afternoon and evening, along with scattered thunderstorms will increase the risk of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ028-034-040-041-056-064>068-161015- Southern Wheatland-Northern Stillwater-Northern Park- Northern Sweet Grass-Red Lodge Foothills-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains- 407 AM MDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * Hazards: Strong to Severe thunderstorms associated with a cold front Sunday afternoon and evening. * Potential Impacts: Gusty winds Sunday afternoon and evening, along with scattered thunderstorms will increase the risk of wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:09 AM MDT | Fire Weather Watch | BYZ | Big Horn, Carter, Custer, Fallon, Golden Valley, Musselshell and 4 more | 12 hr |
| Jul 15, 5:01 PM MDT | Special Weather Statement | BYZ | Yellowstone | 44 min |
| Jul 15, 5:56 PM MDT | Special Weather Statement | BYZ | Golden Valley, Yellowstone | 64 min |
Nearby
Red Flag Warnings in Montana, 2017Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.